Codeine after tonsillectomy can be fatal for kids

Article

Giving codeine or other opiates after tonsillectomy for obstructive sleep apnea syndrome can have fatal or life-threatening consequences for young children, 3 case reports suggest. Why are certain children particularly susceptible to severe complications?

Giving codeine or other opiates that use the cytochrome P4502D6 (CYP2D6) pathway after tonsillectomy for obstructive sleep apnea syndrome (OSAS) can have fatal or life-threatening consequences for young children, 3 case reports suggest.

Adenotonsillectomy, the primary treatment for pediatric OSAS, causes moderate to severe pain. Codeine is commonly given to young children after the procedure.

Canadian researchers report 3 cases of young children who died or had life-threatening complications after being given age-appropriate doses of codeine; all were taking the medication according to dosing guidelines.

The analgesic properties of codeine depend on its conversion to morphine via the CYP2D6 pathway. Some persons are poor metabolizers of CYP2D6, whereas others are extensive or ultra-rapid metabolizers. The 2 children who died were ultra-rapid metabolizers, which led to unusually high concentrations of morphine relative to the codeine dose. The third child, who suffered severe respiratory depression but recovered, was an extensive metabolizer.

In most children, apnea improves after adenotonsillectomy, but in some, the respiratory condition worsens immediately after surgery. The researchers suggest that in children whose apnea does not resolve after surgery, morphine, a potent central nervous system (CNS) depressant, may further exacerbate the respiratory condition. Children with an ultra-rapid metabolizer CYP2D6 phenotype are at increased risk of serious CNS depression and apnea.

The researchers also note that in 2 cases, the children received overnight care in the hospital, which suggests that 1 night of follow-up in the hospital may not be enough to detect all children at increased risk of severe respiratory complications. Codeine or other opioids metabolized by the CYP2D6 pathway may not be safe for young children after adenotonsillectomy for OSAS.

Go back to the current issue of the eConsult.

Related Videos
Discussing health care sustainability, climate change, and WHO's One Health goal | Image credit: Provided by Shreya Doshi
Willough Jenkins, MD
Screening for and treating the metatarsus adductus foot deformity |  Image Credit: UNFO md ltd
Wendy Ripple, MD
Wendy Ripple, MD
Courtney Nelson, MD
DB-OTO improved hearing to normal in child with profound genetic deafness | Image Credit: © Marija - © Marija - stock.adobe.com.
Carissa Baker-Smith
Perry Roy, MD
© 2024 MJH Life Sciences

All rights reserved.